Everyday Pain Relief: Asthma
Many common over-the-counter pain relief drugs can cause harmful side effects, such as breathing problems, for those with asthma. Here's what you need to know.
By R. Morgan Griffin
Reviewed By Charlotte Grayson
If you have asthma, you most likely work hard to avoid triggers. You shut the windows when the air is thick with pollen. You steer clear of homes with pets. You banish smokers to your front porch.
But did you know that a potentially serious asthma trigger might be sitting in your medicine cabinet right now?
The culprit is aspirin, that trusted wonder drug, along with other common over-the-counter (OTC) painkillers. These are medicines we use without thinking twice. But in one in five people with asthma, these drugs can make symptoms worsen. They can even cause dangerous or even fatal reactions.
"It happens a lot more than people realize," says Phillip E. Korenblat, MD, spokesman for the American Academy of Allergy, Asthma, and Immunology. "If you went to any ER right now, you'd be likely to see people with asthma who were there because of a bad reaction to these drugs."
The problem doesn't end with OTC painkillers. In fact, many remedies for colds, sinus problems, and even indigestion contain the same potentially dangerous ingredients.
So before you grab a bottle of pain reliever for that headache, you need to learn some dos and don'ts.
How Do Pain-Relief Drugs Work?
In a certain way, all pain is in your head. When we feel pain, it's the result of an electrical signal being sent from the nerves in a part of your body to your brain.
But the whole process isn't electrical. When tissue is injured (by a sprained ankle, for instance), the cells release certain chemicals. These chemicals cause inflammation and amplify the electrical signal coming from the nerves. As a result, they increase the pain you feel.
Painkillers work by blocking the effects of these pain chemicals. The problem is that you can't focus most pain relievers specifically on your headache or bad back. Instead, it travels through your whole body. This can cause some unexpected side effects.
What Are the Risks for People with Asthma?
If you have asthma, painkillers called nonsteroidal anti-inflammatory drugs (NSAIDs) can be risky. They include aspirin, ibuprofen, naproxen, and ketoprofen, the active ingredients in medicines like Bufferin, Advil, and Aleve.
Other pain relievers are potentially less dangerous. Acetaminophen -- the active ingredient in Tylenol -- works differently. It poses a much lower risk of problems for people with asthma, although like any drug, it does have side effects of its own. You shouldn't take any over-the-counter painkiller for more than 10 days without your health care provider's approval.
Why are people with asthma at special risk from NSAIDs? Experts aren't sure of the exact cause, but it seems that these medicines can trigger a dangerous immune response. People who are older and who have more severe asthma may be more sensitive to these drugs.
Symptoms include a cough, runny nose, shortness of breath, and wheezing. In some people, these medicines can also cause swelling of the face or hives. If you have any reaction, get help right away.
"One problem is that people may not realize the connection between asthma and a painkiller," Korenblat tells WebMD. "It can take up to two hours for the medicine to cause the effect, so you may not see the link."
In general, it's best for people with asthma to avoid NSAIDs. And people with asthma who also have sinus problems or nasal polyps -- swollen tissue that grows from the sinuses into the nasal passages -- should not use any NSAIDs, says Korenblat. "The risks of using these medicines are much higher for them."
Asthma treatments may help. Korenblat says the asthma medicines Singulair and Accolate may partially protect people from bad reactions to NSAIDs. Some doctors "desensitize" people to NSAIDs by giving them small doses and gradually increasing them over time. Eventually, your body may be better able to tolerate the NSAID and won't have such a dangerous reaction. However, this process must be done in a medical setting, since even tiny amounts of these drugs can trigger a dangerous asthma attack.
So what's a person with asthma and an aching back to do? "I tell my patients with asthma that if they have a choice, they should take acetaminophen, such as Tylenol," says Korenblat. "If they have to take an NSAID, I just tell them to be careful and watch for problems."
Get the latest health and medical information delivered direct to your inbox FREE!